About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Cough Syrup Overdose Puts 14-Year-Old in Acute Confusional State

by Reshma Anand on December 23, 2015 at 5:22 PM
Font : A-A+

Cough Syrup Overdose Puts 14-Year-Old in Acute Confusional State

It is well-known that over-the-counter drugs can cause several side effects. Recent increase in mortality rates due to prescription drug overdose and narcotic painkillers overdose are being highly reported in several countries around the world.

A first official case of a cough syrup overdose has been published in the Journal BMJ. It has reported that excessive consumption of over-the -counter cough syrup containing codeine has led to confusional state in a healthy 14-year-old girl.

Advertisement


Codeine is a widely prescribed painkiller but it is also sold as over-the-counter in preparations of cough syrup. Codeine intoxication symptoms often include central nervous system depression, respiratory depression, severe itching of the skin, and flushing.

But doctors claim that there is little evidence showing side effects of codeine in cough syrup and confusion is a relatively unusual complaint.

However, in this particular case, the teenage girl experienced confusion and the loss of the ability to create new memories. She slept up to 20 hours a day, had a decreased attention span and suffered from intermittent headaches.
Advertisement

Before these symptoms, she experienced flu-like symptoms over a 15 day period, during which had been taking 2-3 spoonfuls daily of codeine cough suppressant and oral codeine phosphate.

She had not exceeded the recommended daily dosage of 3-6 spoonfuls, but she had exceeded the maximum recommended duration of usage of three days.

Each spoonful is equivalent to 15 mg of codeine, and she has consumed a total of 450-675 mg over 15 days, instead of the recommended maximum dosage of 270 mg during any given course of treatment. A urine test reported positive for codeine, and no other drugs were present.

Doctors concluded, "The combination of lack of efficacy, risk of acute intoxication and dependence, suggests that the use of OTC codeine preparations may be unwarranted."

Source: Medindia
Advertisement
Advertisement

Recommended Reading

open close
CONSULT ONLINE WITH A DOCTOR

×

Cough Syrup Overdose Puts 14-Year-Old in Acute Confusional State Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests